Most doctors are told headaches or nausea are the commonest side effects of drugs. Nausea for instance is very common on SSRIs – not surprising as there is a lot of serotonin in the gut.
But an immediate change in sexual functioning is a lot more common than nausea. Close to everyone taking an SSRI will feel some genital numbing.
For over a decade companies were able to play down this risk. One of the tricks was to publicize a case report about a woman who on Prozac was reported as having an orgasm every time she yawned. This made it feel like “Yes sexual effects are common, but it’s a bit of a lottery and who knows you might get lucky”. This is similar to the message still being put out by Lilly to both doctors or patients who enquire about sexual dysfunction.
In fact the chances of getting lucky are close to nil and the costs of the deal that many people entered into were unbelievably high.
For antidepressants and antipsychotics, effects on sexual functioning are far commoner than headaches and nausea. We are slowly finding out that lots of other drugs have effects on sex also. It may be that the sexual effects of drugs rather than nausea or headaches are the commonest effects drugs have.
They are certainly at present the effects most commonly reported to RxISK, although this may be partly because we have courted them, creating the only Drugs and Sex Zone in existence.
When the SSRIs first launched, everyone who found themselves genitally numb and dysfunctional on Prozac, Paxil and Zoloft and who asked about it were met with a response that “yes but don’t worry this effect wears off once you stop treatment”. Many will have heard that “you can even stop treatment for a weekend if you are going away and you want to enjoy the weekend”. What could be more reassuring than that!
Anyone who stopped treatment and found things were not okay was met with a flat-out response – impossible – must be something wrong with your attitude or you’re still depressed.
Far from it, for a lot of totally normal people, many of whom should never have been on Prozac, Paxil or Zoloft in the first instance, this was the end of normal life and the start of a nightmare. This was PSSD – Post-SSRI Sexual Dysfunction.
I saw my first case in 1998 – a woman taking citalopram. She had noticed that her drug was citalopram hydrobromide. A little bit of research told her that bromides were once used to curb sexual drive. Was this what had happened she asked? Sadly it wasn’t. She made it very very clear that nothing could overcome the profound genital anaesthesia and lack of function she now had.
A recent post on RxISK gives a chilling account of the problem – Buried Alive.
With the discovery of the internet, people with PSSD began to come together in groups like Yahoo SSRI sex or PSSD Research. They have been a high powered community from a full range of backgrounds, men and women, old and young alike. The saddest thing according to the people in their 50s who have had families is to see young men and women in their late teens or early twenties discover the site, describe what’s happened to them and ask whether they will be this way for ever.
At the moment as far as anyone knows, the answer is yes. There may be some people who recover but if there are there seems to be no reliable way to get recovery to happen. The PSSD community between them have tried all the obvious things. What might work for one doesn’t for others. At the moment, time does not seem to be a healer.
This is a new kind of patient group – possibly the patient group of the future. A group that has sprung up around a drug induced condition. The original group of this type were the Thalidomide Trust. More recently we have seen FACs – parents united to manage Fetal Anticonvulsant Syndrome. Patients united in this way are likely to be the patient group of the future.
The SSRIs act on serotonin – there are serotonin 1 receptors S1, S2 and S3 receptors with drugs acting on (agonists) or blocking (antagonists) each of these. All have been tried and those who have tried them have reported back to others affected. No joy.
The serotonin system interacts with the dopamine system. Dopamine agonists such as cabergolide are well known sexual stimulants, sometimes causing rampant promiscuity in elderly men with Parkinson’s disease. Wellbutrin which is a semi-agonist for dopamine was pushed heavily as a possible treatment. But none of these dopamine system drugs works.
Viagra, Cialis and Levitra the treatments for impotence have been used – to no avail.
Those affected have had themselves investigated and in some cases there are reports of borderline low testosterone but this is likely a consequence of the state not its cause. There is certainly no feminization among the men, and treatment with testosterone does not put things right.
The picture looks different to a similar problem that happens with Propecia – finasteride, a treatment for prostate problems, which also causes persistent sexual dysfunction after treatment has stopped. We have almost 60 reports reports of PSSD and a further 7 Post Drug Sexual Dysfunction (PDSP) reports all linked to finasteride. But men with problems on finasteride report testicular atrophy, which does not happen in PSSD.
In either men or women, the problem can start as early as the first few days of treatment. It’s almost like a switch being flipped. It happens on potent SSRIs like paroxetine (Aropax, Paxil, Seroxat), and less potent SSRIs. It happens on the SSRIs marketed as SNRIs like Efexor, Pristiq and Cymbalta all of which are potent serotonin reuptake inhibitors.
It happens on drugs that doctors don’t know are serotonin reuptake inhibitors like nefazodone (Serzone, Dutonin) or ziprasidone (Geodon, Zeldox).
The flip leads to genital numbness and a more general depersonalization or sense of being cut off from things – an emotional numbness. Most people on an SSRI have some emotional numbing anyway but for most of us the problem stops when treatment stops. For some it stays and the apathy blights every aspect of life.
We are dealing here with one of the deepest paradoxes of human nature. Ascetics and mystics advocate a disengagement from the passions for anyone who wants to achieve a proper balance in their life. But PSSD doesn’t bring peace. It profoundly disturbs the spirituality of anyone suffering from it. Far from offering balance, it brings with it a deep sense of pointlessness and aimlessness.
PSSD is more like going blind or deaf on treatment – we lose one of our vital senses – a sense for others. Very few mystics or ascetics have ever advocated being blinded, or deafened or irreversibly cut off from the world in this way. Losing out on the possibility of falling in love means losing out on something that can change a life’s direction completely – one of the most important ways to find out about who we in fact are.
So we have a condition that can have its onset after only a few doses, that at its heart seems to involve a profound depersonalization. The treatment needs to reverse depersonalization and almost needs to be the opposite of an anaesthetic or analgesic agent – something that restores sensation.